My father is a 73-year-old male with the following diagnoses:
Essential tremor, congestive heart failure (he has a pacemaker), hypertension, borderline diabetes, arthritis in the hips, depression (moderate to severe) and cognitive issues.
He received an epidural yesterday for pain in his hips and buttocks, and my mother found his medication list and shared it with me. I am somewhat alarmed about the anti-depressants and opioid combinations in particular after doing some research on serotonin syndrome. Kindly evaluate his prescription.
Welcome to icliniq.com.
Looking at the age and co-morbid conditions, the polypharmacy (multiple drugs) is a must. At the same time, the clinician will assess (monitor) the patient for any serious side effects or drug incompatibility. Since your father has many geriatric complaints, I feel all these drugs are required. Due to old age, he may be having some trouble with kidney or liver functions. Most of the drug gets metabolized in the liver and excreted through the kidneys. Hence, continuous monitoring is required as per the clinician's advice. I hope you are following the clinician's advice.
Regarding depression and pain in the hip, the antidepressant drugs and analgesics are unavoidable. Please do not worry about its side effects like serotonin syndrome. This is not seen in all the patients. The symptoms of serotonin syndrome will be taken care of by other antihypertensive or cardiac drugs. Sometimes, he develops diarrhea. As I told earlier, do not worry about the side effects. These are not seen in all patients, and these drugs are mandatory for your father. He can avoid tyramine rich foods (example: beer, chocolate, alcoholic beverages, fermented foods, cheese, sore cream, yogurt, shrimp paste, soy sauce, soybean condiments, teriyaki sauce, tempeh, miso soup, sauerkraut, kimchi, etc.). The antidepressant drugs cause side effects only if more tyramine rich food is consumed while under the medication.
I hope this helps.
Was this answer helpful?|
Same symptoms doesn’t mean you have the same problem. Consult a doctor now!
.. antipsychotic medication are known to decrease libido, causing low sex desire .. ... Read fullBlood Volume Calculator
Find out the Blood Volume in your body based on the gender, height, and weight. The blood volume calculation is needed in diagnosis and treatment of various conditions including but not limited to kidney failure, hypertension, and congestive heart fa... Read fullThere is no improvement in my father's cough. What to do?
Three and a half weeks ago, he went to the ER due to severe chest pain ... His EKG was apparently unconcerned, chest x-ray was clear, CT scan of the ... Read full
Ask your health query to a Wellness Expert online?Ask a Pharmacologist Now